[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.147.69. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 1975

Toxic Epidermal Necrolysis Associated With Allopurinol Administration

Author Affiliations

From the Department of Medicine, divisions of rheumatology (Drs. Ellman and Olson) and dermatology (Dr. Fretzin), Michael Reese Medical Center, Chicago.

Arch Dermatol. 1975;111(8):986-990. doi:10.1001/archderm.1975.01630200046002
Abstract

Allopurinol, now established as a standard form of therapy in hyperuricemia and gout, may be associated with life-threatening skin reactions. This study reports the occurrence of toxic epidermal necrolysis (TEN) in three patients receiving allopurinol. The patients had complicated medical illnesses and were receiving various other medications, but the most apparent common denominator was allopurinol ingestion. Two other cases of TEN and five cases of severe hypersensitivity reactions with vasculitis and extensive skin manifestations, secondary to this drug, have been described in the recent literature. Allopurinol has several unique biochemical and metabolic properties that may increase its ability to cause hypersensitivity or toxic skin reactions.

×